Hail, Pike
- When
- August 7, 2:18 PM EST to 2:22 PM EST
- Where
- Pike County, 5 mi SSW of Pikeville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.417, -82.550
Aside from the hail, one tree downed by lightning and small limbs blown down.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 7, 10:00 AM EST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1100 AM EDT MON AUG 7 2006 .DISCUSSION... 14Z SFC ANALYSIS SHOWS A WEAK COLD FRONT RUNNING FROM LOW PRESSURE IN QUEBEC SOUTHWEST TO NEAR STL. SOUTH OF THIS...A MESO-SCALE BOUNDARY IS DRIFTING SOUTH THROUGH FAR EAST KENTUCKY. A FEW STRAY SHOWERS AND THUNDERSTORMS FOUND ALONG THIS BOUNDARY EARLIER THIS MORNING HAVE SINCE MOVED OUT OF THE CWA AND DISSIPATED. ON SATELLITE...THE CLOUDS ASSOCIATED WITH THE EARLY CONVECTION ARE ALSO MOVING EAST. CURRENT TEMPERATURES AND DEWPOINTS ARE ON TRACK WITH THE GRIDS. MODEL SOUNDINGS SHOW NOTHING IN THE WAY OF A CAP AND PLENTY OF INSTABILITY ...SO EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP THIS AFTERNOON SIMILAR TO YESTERDAY. LIKEWISE...THE STRONGEST STORMS COULD PRODUCE SEVERE WIND GUSTS AS THEIR MAIN THREAT. THE CURRENT GRIDS AND FORECAST IS ON TRACK SO THE ONLY CHANGES WILL BE TO NUDGE THE GRIDS TOWARD CURRENT CONDITIONS AND REMOVE MORNING WORDING FROM THE TEXT ZONES. && .PREV DISCUSSION... 314 AM EDT MON AUG 7 2006 SHORT AND LONG RANGE MODELS CONTINUE TO BE CONSISTENT IN THE MEANS RETROGRADING UPPER LEVEL RIDGE CURRENTLY LOCATED OVER THE SOUTHERN APPALACHIANS WESTWARD TO THE SOUTHERN PLAINS BY THE WEEKEND AS TROUGHING DEVELOPS OVER THE EASTERN CONUS. ONE MORE DAY OF VERY HOT AND HUMID WEATHER IS ON TAP BEFORE A COOL FRONT DROPS INTO THE AREA TONIGHT AND TOMORROW. THE FRONT THEN STALLS JUST TO OUR SOUTH MID- WEEK AND IS PROGGED TO WAFFLE BACK AND FORTH IN OUR GENERAL VICINITY THROUGH THE REMAINDER OF THE FORECAST PERIOD AS IMPULSES MOVE ACROSS THE NORTHERN CONUS. GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS EARLY IN THE PERIOD WHICH IS LIKELY TAINTING IT/S RENDITION OF WHAT REALITY SHOULD BE OVER THE NEXT FEW DAYS. FOR THIS REASON HAVE LEANED MORE TOWARD THE NAM AND SREF MODELS IN TWEAKING THE INHERITED FORECAST THROUGH WEDNESDAY IN THE FEW PLACES IT NEEDED TWEAKING. LATE WEEK AND WEEKEND FORECAST WAS LEFT ALONE AS CONFIDENCE IS LOW AT BEST WITH QUITE A BIT OF SPREAD BETWEEN THE VARIOUS MODELS IN HOW THE EASTERN CONUS TROUGH MATERIALIZES. BEFORE THE FRONT GETS IN TONIGHT...MORE DIURNALLY DRIVEN CONVECTION IS EXPECTED TODAY. BELIEVE THE COVERAGE WILL BE SCATTERED AT BEST AND WILL HAVE HIGHEST POPS OVER THE SOUTHERN THIRD OF THE FORECAST AREA WHERE CONVECTIVE TEMPS ARE LOWEST. WET-BULB ZERO HEIGHTS ARE SLIGHTLY LOWER THAN YESTERDAY WITH A LITTLE MORE MID-LEVEL WIND AVAILABLE AS WELL AND WITH PLENTY OF CAPE BY AFTERNOON AN ISOLATED SEVERE CELL IS POSSIBLE...SIMILAR TO YESTERDAY. FRONT THEN SAGS IN HERE LATE TONIGHT AND SLOWLY DROPS THROUGH THE AREA DURING THE DAY TOMORROW. BELIEVE COVERAGE OF PRECIP WILL BE SCATTERED AT BEST DUE TO THE BAD TIMING AND LACK OF ANY STRONG DYNAMICS. FRONT THEN GETS HUNG UP JUST TO OUR SOUTH NECESSITATING SLIGHT CHANCE POPS WEDNESDAY AFTERNOON AND EVENING FOR OUR SOUTHWEST. GENERALLY STAYED CLOSE TO THE WARMER GUIDANCE VALUES EACH PERIOD CONTINUING THE TREND OF LATE. THE EXCEPTION BEING TUESDAY NIGHT WHERE A MOS BLEND LOOKED LIKE A GOOD WAY TO GO AS SOME LOWER DEWPOINTS ADVECT IN BEHIND THE FRONTAL BOUNDARY HELPING TEMPS LOWER INTO THE 60S. AHEAD OF THE FRONT HOWEVER TEMPERATURES ONCE AGAIN TODAY ARE LIKELY HEADED TO THE LOWER 90S WITH H85 TEMPS RUNNING AROUND 20C. WITH DEWPOINTS REMAINING IN THE LOWER 70S...HEAT INDICES WILL BE UP AROUND 100 YET AGAIN THIS AFTERNOON. FRONT WILL BRING A LITTLE RELIEF BY TUESDAY WITH HIGHS DROPPING INTO THE UPPER 80S AND DEWPOINTS FALLING BACK SOME INTO THE 60S. 844 PM EDT SUN AUG 6 2006 CONVECTION HAS JUST ABOUT DISSIPATED...AND WILL UPDATE THE TEXT PRODUCTS SHORTLY TO REMOVE EVENING WORDING. EXPECT DECENT VALLEY FOG FORMATION TONIGHT GIVEN JUICY AIRMASS...WITH LOCALLY DENSE FOG WHERE IT RAINED THIS AFTERNOON. REST OF PREV FORECAST INCLUDING THE HOURLY GRIDS IN GREAT SHAPE AND NO CHANGES PLANNED. && 333 PM EDT SUN AUG 6 2006 RETURN FLOW OFF OF SOUTHEAST CONUS HIGH PRESSURE HAS BROUGHT A RETURN TO THE JUICY WEATHER. EXPECT SCATTERED COVERAGE TO DIMINISH WITH THE LOSS OF HEATING. EXPECT TOMORROW TO BE A REPEAT OF TODAY. GFS HAS BEEN OVERDOING THE PRECIP COVERAGE...SO HAVE UNDERCUT POPS A BIT. THIS OVERPLAYING OF POPS CONTINUES TO TRANSLATE INTO HIGH TEMPERATURES...WITH THE GFS MOS CONTINUING TO ADVERTISE TOO COOL. EXPECT READINGS TO BE COMPARABLE TO TODAY...WHICH HAS BEEN LOWER 90S FOR MOST LOCATIONS. FRONTAL BOUNDARY WILL APPROACH MONDAY NIGHT INTO TUESDAY. MODELS HAVE BEEN REALIZING A SLOWER SOLUTION AS STRONG SUMMERTIME RIDGE TO THE SOUTH WILL NOT BE EASY TO PUSH OUT. HAVE BUMPED POPS UP FOR TUESDAY AS BOUNDARY COMES TROUGH THE AREA. AS CENTRAL CONUS RIDGE GRADUALLY WEAKENS THROUGH THE REST OF THE WEEKEND LEAVING US SUSCEPTIBLE TO OCCASIONAL TRAVERSING SYSTEMS IN NORTHWEST FLOW. ANOTHER SHOT OF SLIGHTLY BETTER AIR WILL BE USHERED IN FOR WEDNESDAY AND THURSDAY...BEFORE ANOTHER TRANSITION TO INCREASED HUMIDITY OUT AHEAD OF ANOTHER APPROACHING FRONT BY FRIDAY...WITH PERHAPS MORE SUBSTANTIALLY DRIER AIR TO FOLLOW FOR THE WEEKEND. HAVE GENERALLY SIDED WITH PERSISTENCE AND STAYED A BIT WARMER THAN THE NUMBERS AS THE GFS HAS BEEN PREDICTING MORE MODIFIED AIR MASSES THAN REALITY IN THE PAST. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 AM EDT MON AUG 7 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 403 AM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ONE MORE HOT AND HUMID DAY IS ON THE WAY WITH TEMPERATURES TOPPING OUT IN THE 90 TO 95 DEGREE RANGE FOR MOST OF THE OUTLOOK AREA. HEAT INDICES WILL RISE INTO THE 97 TO 102 DEGREE RANGE DURING THE AFTERNOON AND EARLY EVENING HOURS. IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. WITH A WARM AND UNSTABLE AIRMASS OVERHEAD...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING AS A COLD FRONT DROPS SOUTH ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY AFTERNOON AND EVENING...MAINLY SOUTHWEST OF A MOUNT VERNON TO MIDDLESBORO LINE...AND THEN OVER THE ENTIRE OUTLOOK AREA THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL AND WIND DAMAGE. ABE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 257 PM EDT MON AUG 7 2006 KYZ108-071930- WOLFE- 257 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM TO AFFECT WOLFE COUNTY THROUGH 330 PM EDT THIS AFTERNOON... AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RED RIVER GORGE...MOVING EAST AT 5 MPH. THIS STORM WILL BE NEAR RED RIVER GORGE AROUND 305 PM EDT AND HIGH FALLS AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT MON AUG 7 2006 KYZ113-071945- KNOTT- 300 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM TO AFFECT KNOTT COUNTY THROUGH 345 PM EDT THIS AFTERNOON... AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMMALENA... MOVING SOUTHEAST AT 10 MPH. THIS STORM WILL BE NEAR WISCOAL AROUND 305 PM EDT...HINDMAN AROUND 310 PM EDT...AMBURGEY AROUND 315 PM EDT...BRINKLEY AROUND 320 PM EDT AND MALLIE AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 304 PM EDT MON AUG 7 2006 KYZ112-115>117-072000- BREATHITT-PERRY-CLAY-LESLIE- 304 PM EDT MON AUG 7 2006 ...A STRONG THUNDERSTORM CONTINUES TO AFFECT SOUTHERN BREATHITT... NORTHERN PERRY...NORTHEASTERN CLAY AND NORTHERN LESLIE COUNTIES THROUGH 400 PM EDT THIS AFTERNOON... AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALJEAN... MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR BUCKHORN AROUND 310 PM EDT...BUCKHORN LAKE STATE RESORT PARK AROUND 315 PM EDT...GAYS CREEK AROUND 320 PM EDT... CONFLUENCE AROUND 325 PM EDT AND BARWICK AROUND 330 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. GREIF
The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 hail. Local standard time, as filed.
Aside from the hail, one tree downed by lightning and small limbs blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525588.